Colorado, 2020

Hail and Damaging Winds in Colorado, July 9, 2020

July 9, 2020 · NWS BOU · 12 events in 4 counties and zones

Severe thunderstorms produced damaging winds and large hail over parts of Adams, Arapahoe, and Weld counties. The hail ranged in size from quarter to tennis ball size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced damaging winds and large hail over parts of Adams, Arapahoe, and Weld counties. The hail ranged in size from quarter to tennis ball size. Wind gusts up to 60 mph also caused minor tree damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 9, 2:25 PM MST, 1 hour 54 minutes earlier.

Area forecast discussion, Jul 9, 2:25 PM MST, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
325 PM MDT Thu Jul 9 2020

.SHORT TERM...(This evening through Friday)
Issued at 325 PM MDT Thu Jul 9 2020

Main focus for late this afternoon and evening will continue to be
the potential for severe thunderstorms. The frontal boundary
continues to shift more westward than the models initially had it,
with dewpoints over northeast Weld County in the low 60s early
this afternoon. Latest HRRR has initiated the developing
thunderstorms a little further west, over northwest Weld County by
early this evening. Will adjust the pops accordingly. MLCAPES
around 1700 j/kg at that time, with favorable shear as well. Best
window in the 00-03z period this evening. Diminishing pops by
late evening, but could see some patchy fog over the northeast
plains late tonight. For Friday, dry and stable with temperatures
back near 100. Fire danger will be elevated with dry fuels, single
digit rh's and gusty winds primarily in the high mountain
valleys, and along the northern border areas. Reference the fire
weather discussion below.

.LONG TERM...(Friday night through Thursday)
Issued at 325 PM MDT Thu Jul 9 2020

Through the weekend, hot weather will continue as the strong upper
level ridge remains in place over the southwestern United States.
700 mb temperatures are forecast to reach the mid and upper teens
Celcius through the weekend, implying surface temperatures on the
plains well into the 90s and approaching 100. Sunday looks to be
the warmest day of the weekend, where even Denver has a shot at
the 100 degree mark. Temperatures at the mid-levels will be so
warm that the airmass will remain capped, and convective shower
development will be minimal. Skies should remain sunny both days
except for some fair weather cumulus that develops over the
mountains each afternoon. The warm temperatures will lead to
afternoon humidities dropping into the teens, but pressure
gradients should remain weak, leading to only light winds.
Although Fire Danger levels will be high, the threat of dangerous
fire growth will be limited by the light winds.

From Sunday night through next week, the medium range models begin
moving sub-tropical moisture into the state from the southwest.
The center of the upper level ridge is also forecast to progress
eastward to a position over the southeast United States. This will
allow for more southerly flow aloft which will contain the
increasing moisture levels. Temperatures will remain very warm,
but afternoons will begin seeing more thunderstorm activity
develop. For the time being the forecasts will mention a slight
chance of thunderstorms during the afternoons and evenings. Areas
that receive precipitation will see some cooling, but overall the
airmass over the state will remain warm. which will keep the
streak of 90 degree days on the plains going. As the week
progresses, we will need to keep an eye out for locally heavy
rain from the storms that begin developing. All in all, a pretty
typical summerlike pattern for Colorado.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 325 PM MDT Thu Jul 9 2020

VFR conditions are expected through the period. Gusty
east/northeast winds until 01z then southeasterly through 06z,
then normal drainage by 08z. No thunderstorms expected at the
terminals but storm activity could impact primarily the northeast
approach gates 00z-03z this evening. Patchy fog may develop over
the northeast plains late tonight, but it should remain north and
east of Denver.

&

.FIRE WEATHER...
Issued at 325 PM MDT Thu Jul 9 2020

Best combination of gusty winds, low rh and dry fuels will be in
North, Middle and South Parks, the northern Front Range Foothills
and Cheyenne Ridge Friday afternoon. Consequently, a Red Flag
Warning has been issued for these areas. This could be expanded
if winds in the other zones pick up.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 11 AM to 8 PM MDT Friday for COZ211-
213>215-238-242.

&&

SHORT TERM...Cooper
LONG TERM...Dankers
AVIATION...Cooper
FIRE WEATHER...Cooper
Hazardous weather outlook, Jul 9, 9:54 AM MST, 6 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1054 AM MDT Thu Jul 9 2020

COZ030>051-101700-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1054 AM MDT Thu Jul 9 2020

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

An isolated strong to severe thunderstorm will be possible late
this afternoon and evening over the northeast corner of the state,
mainly along and east of a line from around Sterling to Akron.
Damaging winds and large hail will be the main threats.

Hot temperatures can be expected again, with highs reaching the
lower to mid 90s across most of the plains. Those working or
spending time outdoors today should stay well hydrated by drinking
plenty of water, and seek shade if possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Elevated Fire Danger will be in place on Friday and continue
over the higher terrain through the weekend.  There will be
a slight chance of thunderstorms mainly over the plains on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight, but any
reports of severe weather over the northeast corner of the state
would be appreciated.

In the hours before

Special weather statement, Jul 9, 2:27 PM MST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Denver CO
327 PM MDT Thu Jul 9 2020

COZ047-092200-
Southeast Elbert County Below 6000 Feet/South Lincoln County CO-
327 PM MDT Thu Jul 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LINCOLN COUNTY
UNTIL 400 PM MDT...

At 327 PM MDT, Doppler radar was tracking a strong thunderstorm near
Forder, or 42 miles south of Limon, moving east at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Forder, Karval and Wild Horse Point.

LAT...LON 3854 10380 3873 10380 3877 10343 3852 10344
      3852 10358
TIME...MOT...LOC 2127Z 270DEG 9KT 3865 10371

KRIEDERMAN
Special weather statement, Jul 9, 4:11 PM MST, 8 minutes before
Special Weather Statement
National Weather Service Denver CO
511 PM MDT Thu Jul 9 2020

COZ045-046-049-100000-
Washington County CO-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County CO-Central and East Adams and Arapahoe Counties CO-
511 PM MDT Thu Jul 9 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ELBERT...EASTERN
ARAPAHOE...SOUTHWESTERN WASHINGTON AND SOUTHEASTERN ADAMS COUNTIES
UNTIL 600 PM MDT...

At 511 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles southeast of Deer Trail, or 25 miles northwest of Limon, moving
northeast at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Deer Trail, Woodlin School, Cottonwood Valley, Lindon and Last
Chance.

LAT...LON 3945 10398 3960 10411 3997 10349 3975 10330
TIME...MOT...LOC 2311Z 236DEG 35KT 3958 10396

KRIEDERMAN

The radar

The Denver radar (KFTG), 49 km away, was scanning. The volume nearest the first event began at 23:21 UTC.

Open the radar archive at this moment

Event by event

10 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Arapahoe

When
July 9, 4:19 PM MST
Where
Arapahoe County, 2.13 mi E of Deer Trail
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.620, -104.010

Hail, Adams

When
July 9, 5:40 PM MST
Where
Adams County, 10 mi N of Bennett
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.895, -104.430

Hail, Adams

When
July 9, 5:54 PM MST
Where
Adams County, 11.75 mi N of Strasburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.890, -104.300

Hail, Weld

When
July 9, 6:57 PM MST
Where
Weld County, 13.87 mi ENE of Pawnee Buttes
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
40.860, -103.720

Hail, Weld

When
July 9, 7:19 PM MST
Where
Weld County, 14.3 mi NNE of Stoneham
Measured
1.75 in hail
Reported by
Public
Coordinates
40.800, -103.580

Hail, Adams

When
July 9, 7:35 PM MST
Where
Adams County, 2.74 mi WNW of Brighton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.990, -104.870

Thunderstorm Wind, Adams

When
July 9, 7:35 PM MST
Where
Adams County, 2.76 mi N of Henderson
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.960, -104.870

Strong wind gusts accompanied by penny size hail, snapped small tree branches.

Thunderstorm Wind, Adams

When
July 9, 7:40 PM MST
Where
Adams County, 1.73 mi ENE of Brighton
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
39.990, -104.790

Hail, Denver

When
July 9, 8:19 PM MST
Where
Denver County, 12.22 mi NE of (Den)denver Intl Arp
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.870, -104.690

Hail, Adams

When
July 9, 8:38 PM MST
Where
Adams County, Watkins
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
39.750, -104.600

Hail, Adams

When
July 9, 8:45 PM MST
Where
Adams County, 0.87 mi NE of Bennett
Measured
1 in hail
Reported by
Public
Coordinates
39.760, -104.420

Hail, Arapahoe

When
July 9, 9:10 PM MST
Where
Arapahoe County, 10.73 mi E of Arapahoe Park
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
39.620, -104.490

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2020Every state in 2020This day in weather historyWarnings in Colorado, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 899884, 899885, 899886, 899887, 899888, 899889, 899894, 899895, 899890, 899891, 899892, 899893.